Hail, Steuben
- When
- May 22, 2:25 PM EST to 2:26 PM EST
- Where
- Steuben County, 0.52 mi E of Hamilton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.530, -84.910
An unstable air mass along with moderate shear ahead of a upper level system, allowed for rapid thunderstorm development. A few reports of wind damage and hail were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
An unstable air mass along with moderate shear ahead of a upper level system, allowed for rapid thunderstorm development. A few reports of wind damage and hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 22, 1:12 PM EST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 212 PM EDT SUN MAY 22 2011 .AVIATION... 18Z TAFS...ONLY MINOR ADJUSTMENTS MADE TO THE 18Z TAFS WITH MAIN CONCERN ON TIMING BETTER CHANCE OF THUNDERSTORMS FOR THE TERMINALS. AN OLD OUTFLOW BOUNDARY FROM EARLY MORNING STORMS ACROSS ILLINOIS HAS COMBINED WITH A WEAK UPPER DISTURBANCE EMBEDDED IN SOUTHWESTERLY UPPER FLOW FOR BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS SOUTH OF THE TERMINALS ACROSS CENTRAL INDIANA. WHILE AN ISOLATED SHOWER OR STORM IS POSSIBLE ESPECIALLY AT KFWA THROUGH REMAINDER OF THE AFTERNOON...CONFIDENCE IS TOO LOW TO INCLUDE MENTION OF TSRA UNTIL TONIGHT WHEN PREFRONTAL TROUGH/CONVERGENCE AXIS MOVES INTO THE AREA. HAVE MAINTAINED PREVIOUS MENTION OF THUNDER TONIGHT...MAINLY IN THE 00Z TO 06Z TIMEFRAME. CHANCE OF THUNDERSTORMS WILL DIMINISH DURING THE OVERNIGHT/EARLY MORNING HOURS AS SHORT WAVE TROUGH CURRENTLY ACROSS WESTERN MISSOURI SHIFTS OFF TO THE EAST. POTENTIAL OF MORE STORMS WILL LINGER INTO MONDAY HOWEVER AS MAIN UPPER TROUGH ACROSS THE UPPER MS RVR VALLEY PUSHES INTO THE GREAT LAKES REGION. IN TERMS OF WINDS...FINALLY STARTING TO SEE SOME STRONGER SOUTHERLY GUSTS MIX DOWN TO THE SURFACE AND EXPECTING GUSTS TO AROUND 25 KNOTS THROUGH THE REMAINDER OF THE AFTERNOON/EARLY EVENING. VFR CONDITIONS THIS AFTERNOON WILL LIKELY GIVE WAY TO MVFR CONDITIONS OVERNIGHT AS ANOTHER LOW LEVEL MOISTURE AXIS SHIFTS EAST INTO THE AREA DOWNSTREAM OF MAIN UPPER LOW ACROSS THE UPPER MIDWEST. && .PREV DISCUSSION... /ISSUED 1236 PM EDT SUN MAY 22 2011/ UPDATE... CONVECTION CONTINUES THIS AFTERNOON JUST SOUTH OF THE FORECAST AREA ACROSS CENTRAL INDIANA IN PART DUE TO RESIDUAL WEAK BOUNDARIES LEFT OVER FROM IL CONVECTION LAST NIGHT AND DUE TO A WEAK SHORT WAVE EMBEDDED IN UPPER FLOW TRACKING ACROSS KENTUCKY/SRN INDIANA. THERE ALSO APPEARS TO BE ANOTHER SHORT WAVE NOSING INTO WEST CENTRAL MISSOURI WHICH SHOULD LIFT NORTHEAST INTO CENTRAL ILLINOIS LATE THIS AFTERNOON. SCATTERED THUNDERSTORMS MAY CLIP SOUTHERN PORTIONS OF THE FORECAST OVER NEXT SEVERAL HOURS WITH A MARGINAL HAIL THREAT...BUT OF GREATER CONCERN WILL BE STORMS DEVELOPING TO THE WEST AND MOVING INTO THE AREA LATE THIS AFTERNOON OR TONIGHT. WEAK PREFRONTAL TROUGH FROM FAR EASTERN IOWA INTO WEST CENTRAL ILLINOIS MAY SERVE AS A FORCING MECHANISM FOR SCATTERED THUNDERSTORM INITIATION LATE THIS AFTERNOON ACROSS CENTRAL ILLINOIS INTO NORTHWEST INDIANA...WITH MORE WIDESPREAD STORMS EXPECTED TO DEVELOP BACK CLOSER TO THE MS RIVER IN ASSOCIATION WITH STRONGER VORT MAX ROTATING AROUND UPPER LOW. AFTER THE POSSIBILITY OF SCATTERED STRONG TO SEVERE STORMS AFFECTING THE AREA LATE AFTERNOON INTO EARLY THIS EVENING...WILL HAVE TO WATCH EVOLUTION OF STORMS TO THE WEST...WITH MAIN CONCERN STILL BEING DISCRETE STORMS MERGING INTO MORE LINEAR WIND THREAT ACROSS LOCAL AREA LATER TONIGHT. NO SIGNIFICANT CHANGES TO THE FORECAST WERE MADE AT THIS TIME. SHORT TERM... TODAY THROUGH MONDAY NIGHT. UPSTREAM CONVECTION SHOULD CONT TO WANE AS STORMS BECOME MORE DEEPLY ELEVATED WITH TIME WHILE APPROACHING PALTRY MIDLVL LAPSE RATES AMIDST DIVERGENT 8H FLOW. GRAVITY WAVE MOVING NORTHEAST THROUGH CWA ATTM AND OUTFLOW BNDRY NOTED SERN WI/NERN IL THROUGH CNTL IL INTO CNTL MO. NAM/SREF COMBO USED TO TWEAK ONGOING FCST. STACKED LOW ACRS SD TO SHIFT EWD THROUGH SHORT TERM AS PAC NW TROF DEEPENS...WHILE PHASING WITH ENERGY DROPPING SWD ON WRN EXTNSN OF GREENLAND-HUDSON BAY TROF AXIS...ALLOWING FOR EXTNDED PD OF MIDLVL HGHT FALLS TO AID IN GNRL ASCENT...ESPCLY MONDAY. FOR TODAY CONVECTION FOCUS LRGLY TIED TO PLETHORA OF BNDRIES AS WELL AS CONVERGENCE WITH DVLPG PREFRNTL TROF ACRS MIDMSVLY MID-LATE AFTN WITH INCRSG CHCS ACRS CWA INTO EVENING AS FEATURE MOVES EWD. UPSTREAM THERMODYNAMICS/SHEAR PROFILE SUPPORTIVE OF SUPERCELLS AT ONSET WITH MODERATE TURNING IN SFC-1KM LYR...THOUGH WITH TIME ANTICIPATE MELDING INTO CLUSTERS WITH ISOLD WIND/HAIL RISK INTO CWA AS BULK SHEAR/STABILITY/HELICITY VALUES START DOWN TREND AS LLJ SLIDES NW OF CWA INTO ECNTL LWR MI AND LOSS OF HEATING. LATE AFTN NAM PT SNDG DID INDICATE DECENT MDPI WITH INVERTED V PROFILE FAVORING POTNL WET MICROBURST AND WB0 10.1KFT AND 2700-3000 J/KG SBCAPE FOR NOD TO HAIL. AS CONFIDENCE WRT TIMING/COVERAGE UNCERTAIN WL HOLD ON SVR MENTION IN ZONES ATTM. BUMPED TEMPS SLIGHTLY SERN CWA WITH NEAR FULL DAY SUN IN THERMAL RIDGE. FOR TONIGHT SQUELCHED DIURNAL COOLING GIVEN CLOUDS/SHRA/TSRA...CONTD STRNG SRLY FLOW. WINDS VEER MONDAY...HOWEVER STRONG DESTABILIZATION AGAIN SERN CWA AS COLD FNT STALLS ACRS SRN CWA...BENEATH 60-65MB MID LVL JETLET INTO SWRN GRTLKS. LINEAR STORM MODE INDICATED MONDAY WITH PARALLEL DEEP BULK SHEAR/CBL VECTORING. DCAPE/REAR INFLOW JET INTO BACK OF STORM SEGMENTS LEND TO WIND THREAT DY2 ERN/SERN CWA.&& LONG TERM... TUESDAY THROUGH SATURDAY A POTENT NORTH PAC UPPER JET AND THE HUDSON BAY VORTEX WILL DOMINATE THE WEATHER IN THE LONG TERM PERIOD. THIS WILL SUPPORT ABOVE NORMAL CHANCES FOR PRECIP WITH LIKELY BELOW NORMAL TEMPS. GFS/ECMWF/GEM/AND UKMET ALL ON THE SAME PAGE PER MAIN SYNOPTIC DETAILS IN THE PERIOD WITH SOME VARIABILITY IN IMPULSE TIMING. MAIN SYNOPTIC INFLUENCE WILL BE THE EASTWARD EXTENSION OF THE UPPER JET FROM ASIA ACROSS THE PAC INTO WESTERN NOAM. TELECONNECTION TENDENCIES WOULD SUPPORT A NEGATIVE HEIGHT TENDENCY OVER EASTERN NOAM...WHICH IS STARTING TO BECOME MORE PROMINENT IN FORECAST MODEL RUNS. PREFERENCE IS TOWARD THIS TENDENCY BY LATER IN THE PERIOD. THE FORECAST PERIOD WILL START WITH A STALLED BAROCLINIC ZONE SOUTH OF THE REGION...WITH ONE OR TWO STRONGER MID LEVEL IMPULSES EJECTING NE OUT OF THE DEVELOPING WESTERN CONUS UPPER TROUGH. CONFIDENCE IN WAVE TIMING IS STILL WEAK SUPPORTING A BROAD BRUSH APPROACH TO POPS FOR NOW. ALTHOUGH...ONE PERIOD THAT CONTINUES TO SEE STRONGER SIGNALS FOR HIGHER POPS IS WED NIGHT WHEN THE STRONGER MID LEVEL WAVE WILL ADVECT INTO THE REGION. TUE-WED...RETAINED HIGHER POPS IN THIS PERIOD...WITH AN INCREASE IN NUMBERS WED NIGHT GIVEN STRONGEST SIGNALS FOR MID LEVEL HEIGHT FALLS INTO REGION IN CONJUNCTION WITH AN ASSOCIATED SFC REFLECTION. A PERIOD OF MODERATE TO HEAVY RAIN CERTAINLY LOOKS POSSIBLE GIVEN PROGGED PW VALUES WELL IN EXCESS OF AN INCH WITH AN OPEN GOMEX TO THE SOUTH OF THE STALLED FRONTAL BOUNDARY. THUR-SAT...GIVEN PREFERENCE TOWARD EASTERN CONUS NEGATIVE HEIGHT TENDENCIES...HAVE RETAINED A LOW CHANCE POP THROUGH THE PERIOD...MAINLY TO PRESERVE CONSISTENCY. ANY WAVE TIMING IS STILL FAR FROM BEING RESOLVED TO TRY AND PINPOINT INDIVIDUAL 12 HOUR PERIODS. ECMWF CERTAINLY REMAINS THE WETTEST SOLUTION WITH MUCH SLOWER EJECTION OF THE LOWER MISSISSIPPI VALLEY UPPER LOW...A SOLUTION THAT IS ALSO FAVORED BY THE UKMET. THIS WOULD RETAIN PRECIP INTO THE REGION ANOTHER DAY. HOWEVER...A PREFERRED SOLUTION IS ONE IN LINE WITH THE GEM WHICH CLEARS THIS SYSTEM OUT BY FRI. CONTINUED THE PREVIOUS FORECAST TREND OF BELOW NORMAL TEMPS GIVEN SUPPRESSED HEIGHTS AND A NORTHERN STREAM DOMINANT PATTERN. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...MURPHY LONG TERM...JC UPDATE...MARSILI AVIATION...MARSILI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 620 AM EDT SUN MAY 22 2011 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-231030- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 620 AM EDT SUN MAY 22 2011 /520 AM CDT SUN MAY 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY LATE THIS AFTERNOON AND EVENING...ACROSS NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. THE STORMS WILL MOVE EAST...AFFECTING SOUTH CENTRAL LOWER MICHIGAN AND NORTHWEST OHIO IN THE EVENING INTO TONIGHT. ISOLATED DAMAGING WIND GUSTS TO 60 MPH AND ISOLATED HAIL TO ONE INCH IN DIAMETER ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY NIGHT. SOME THUNDERSTORMS MAY BE SEVERE MONDAY...WITH DAMAGING WIND GUSTS THE GREATEST RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT...AND AGAIN ON MONDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-231030- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 620 AM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT... ESPECIALLY BEFORE MIDNIGHT. WIND GUSTS TO 40 KNOTS AND HAIL TO ONE INCH IN DIAMETER ARE POSSIBLE. LOCALLY HIGH WAVES ARE POSSIBLE IN AND NEAR STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
The Northern Indiana radar (KIWX), 69 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Local media reported a large tree was blown down onto a car on Michigan Street. No one was injured.
Emergency management officials reported several travel campers being destroyed or blown off their blocks.
Local media reported large trees down onto Lincolnway East, blocking portions of the road.
A trained spotter reported several trees down near Wakarusa. In addition, a barn suffered extensive roof damage near the intersection of County Roads 42 and 103.
Law enforcement officials reported two trees were blown down.
Local media reported a screened in porch and cedar playhouse/swing set was destroyed by strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317254, 317255, 317262, 317268, 317560, 317561, 317562.